Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 172, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 10, 2012, 1:13 PM EDT for Bamberg County, Barnwell County, Orangeburg County, South Carolina. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2012, 1:13 PM EDT (17:13 UTC)
- Expired
- Jul 10, 2012, 2:00 PM EDT
- In force
- 47 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Bamberg County, SC, Barnwell County, SC, Orangeburg County, SC
The radar
The Charleston,SC radar (KCLX), 65 km from the middle of the area, began a volume at 17:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 1:37 PM EDT | HAIL 0.88 | 4 Nne Bamberg, SC | NICKEL SIZE HAIL REPORTED NEAR COPE ALONG WITH WINDY CONDITIONS. |
| Jul 10, 1:55 PM EDT | TSTM WND DMG | 1 Nne Bamberg, SC | DOT REPORTS A FEW TREES DOWN IN THE BAMBERG AREA OVER TO DENMARK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 5.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1486 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1034 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- -32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
626
WUUS52 KCAE 101713
SVRCAE
SCC009-011-075-101800-
/O.NEW.KCAE.SV.W.0172.120710T1713Z-120710T1800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
113 PM EDT TUE JUL 10 2012
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BAMBERG COUNTY IN CENTRAL SOUTH CAROLINA
SOUTHERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA
BARNWELL COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 200 PM EDT
* AT 112 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
BAMBERG...AND MOVING EAST AT 5 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE WILLISTON...
ORANGEBURG...DENMARK...BRANCHVILLE...BOWMAN...BLACKVILLE...BARNWELL
AND BAMBERG
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
LAT...LON 3307 8115 3312 8120 3310 8137 3315 8153
3313 8157 3316 8174 3337 8153 3355 8130
3348 8070 3333 8051 3306 8106
TIME...MOT...LOC 1713Z 251DEG 6KT 3325 8101
$$
SJNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 10:18 AM EDT, 2 hours 55 minutes earlier.
Area forecast discussion, Jul 10, 10:18 AM EDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 1018 AM EDT TUE JUL 10 2012 .SYNOPSIS... A STALLING FRONTAL BOUNDARY AND A SURFACE TROUGH WILL BE A FOCUS FOR SHOWERS AND THUNDERSTORMS THROUGH THE WEEK. HEAVY RAIN WILL ACCOMPANY STRONGER STORMS. TEMPERATURES WILL COOL THROUGH THE WEEK PROVIDING NEEDED RELIEF FROM THE RECENT HOT TEMPERATURES. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... RADAR ECHOS HAVE DISSIPATED ACROSS THE AREA THIS MORNING. BEST CHANCE OF PRECIPITATION SHOULD BE THIS AFTERNOON...SO REMOVED POPS UNTIL 16Z...NOON WHEN HEATING WILL INCREASE INSTABILITY PLUS INTERACTION WITH THE FRONT ALONG THE NORTH CAROLINA AND SOUTH CAROLINA BORDER. MADE MINOR CHANGES TO SKY...WIND AND DEW POINT GRIDS FOR THE REST OF THIS MORNING. LITTLE CHANGE IN THE OVERALL WEATHER PATTERN WITH A STRONG UPPER HIGH CENTERED OVER UTAH AND ANOTHER OFF THE SOUTHEAST COAST WITH THE UPPER RIDGE BEING SPLIT BY AN UPPER TROUGH AXIS EXTENDING FROM THE GREAT LAKES SOUTHWARD INTO THE LOWER MISSISSIPPI VALLEY. THIS CONFIGURATION YIELDS DEEP MOIST SOUTHWESTERLY FLOW ACROSS THE FORECAST AREA. AT THE SURFACE THE FRONT IS NOW ANALYZED TO BE ACROSS THE SOUTH CAROLINA/NORTH CAROLINA BORDER WITH A TROUGH OF LOW PRESSURE EXTENDING FROM AUGUSTA TO MYRTLE BEACH. ATMOSPHERE WILL AGAIN BE MODERATELY UNSTABLE WITH CAPE VALUES EXCEEDING 2500 J/KG WITH A WEAKLY SHEARED ENVIRONMENT SUPPORTING PULSE TYPE STORMS THAT COULD FORM INTO CLUSTERS AND WILL BE SLOW MOVING AND POSE A HEAVY RAIN THREAT. DIFFERENTIAL HEATING BOUNDARIES CREATED BY THE LINGERING THICK DEBRIS CLOUDS COULD ALSO BECOME A FOCUS FOR CONVECTION AND COULD ALTER THE FORECAST LEADING TO LOWER THAN NORMAL CONFIDENCE IN LOCATION OF STORMS. WILL CARRY LIKELY POPS ACROSS THE NORTHERN HALF OF THE FORECAST AREA THIS AFTERNOON WHERE PRECIP WATER VALUES WILL EXCEED 2 INCHES AND MOISTURE ADVECTION INTO THE SURFACE TROUGH AND FRONTAL ZONE WILL BE MAXIMIZED...AND HIGH CHANCE POPS ELSEWHERE. SIMILAR TO MONDAY...EXPECT CONVECTION TO LINGER INTO THE OVERNIGHT HOURS AND HAVE KEPT POPS HIGHER THROUGHOUT THE NIGHT TO ACCOUNT FOR LINGERING CONVECTION. TEMPERATURES TODAY SHOULD BE SLIGHTLY COOLER TODAY THAN MONDAY WITH MORE CLOUDS AND SLIGHTLY COOLER 850 MB TEMPERATURES EXPECTED. OVERNIGHT LOWS TONIGHT WILL BE DICTATED BY WHERE STORMS DEVELOP BUT IN GENERAL WILL FALL INTO THE 70S. && .SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/... THE UPPER TROUGH AXIS REMAINS TO THE WEST OF THE FORECAST AREA ON WEDNESDAY WITH THE SURFACE FRONT AND TROUGH IN THE VICINITY PROVIDING A FOCUS FOR DIURNAL CONVECTION ONCE AGAIN. ADDITIONAL UPPER SUPPORT WILL COME IN THE FORM OF UPPER DIVERGENCE ASSOCIATED WITH THE RIGHT ENTRANCE REGION OF AN UPPER JET AND THIS WILL FURTHER ENHANCE LIFTING GENERATED BY A BUOYANT ATMOSPHERE. WILL AGAIN CARRY LIKELY POPS ACROSS THE NORTHERN HALF OF THE FORECAST AREA LATE AFTERNOON INTO THE EVENING HOURS WITH THE EXPECTATION THAT STORMS WILL LINGER WELL INTO THE OVERNIGHT HOURS. BY THURSDAY...THE UPPER RIDGE OVER THE WESTERN ATLANTIC BUILDS BACK WESTWARD ACROSS THE SOUTHEASTERN STATES AND RISES 500 MB HEIGHTS ACROSS THE REGION. PLENTY OF MOISTURE WILL REMAIN PLACE BUT THE BUILDING RIDGE SHOULD SUPPRESS CONVECTION A BIT AND WILL CARRY SOLID CHANCE POPS. MAX TEMPERATURES DURING THIS PERIOD WILL NEAR TO SLIGHTLY BELOW NORMAL GIVEN CLOUDS AND PRECIPITATION WHILE MIN TEMPERATURES WILL LIKELY BE ABOVE NORMAL DUE TO CLOUDS AND INCREASED MOISTURE IN THE ATMOSPHERE. && .LONG TERM /FRIDAY THROUGH MONDAY/... THE UPPER RIDGE OVER THE WESTERN ATLANTIC WILL CONTINUE TO BUILD WESTWARD ACROSS THE SOUTHEASTERN AND GULF COAST STATES THROUGH SUNDAY BEFORE FLATTENING OUT AS AN UPPER TROUGH DIGS ACROSS THE GREAT LAKES INTO THE MID ATLANTIC ON MONDAY. THE AXIS HIGH PRECIP WATER VALUES SHIFTS WEST OF THE FORECAST AREA WHICH WILL LOWER OVERALL PRECIP CHANCES...BUT WILL CONTINUE TO ADVERTISE CHANCE POPS GIVEN INSTABILITY AND PRESENCE OF A WELL INLAND PENETRATING SEA BREEZE BOUNDARY AS A FOCUS FOR CONVECTION. TEMPERATURES DURING THE PERIOD WILL BE NEAR NORMAL. && .AVIATION /14Z TUESDAY THROUGH SATURDAY/... FEW CHANGES MADE TO TERMINAL FORECASTS EXCEPT TO DELAY THE ONSET OF CU FORMATION UNTIL 16Z AT ALL TERMINALS. WINDS WILL CONTINUE TO BE LIGHT AS THE AREA IS IN A WIDE TROUGH WHICH INCLUDES THE FRONT WHICH HAS BEEN ANALYZED TO BE ACROSS THE SOUTH CAROLINA/NORTH CAROLINA BORDER. MOISTURE AND CONVERGENCE ASSOCIATED WITH THE FRONT NEAR THE AREA WILL SUPPORT SHOWERS AND THUNDERSTORMS DURING THE TAF PERIOD ESPECIALLY LATE THIS AFTERNOON WITH AFTERNOON HEATING AND COPIOUS AMOUNTS OF MOISTURE. CURRENT RADAR INDICATES ONLY SOME SHOWERS OVER SOUTHEAST NORTH CAROLINA AT THIS TIME. THUNDERSTORMS WERE NOT INCLUDED DURING MOST OF THE TAF PERIOD BECAUSE OF TIMING UNCERTAINTY AND WERE BASED ON THE HIGH RESOLUTION WRF WITH THE BEST CHANCE BEING FROM THE 00Z TO 04Z TIME FRAME. INCLUDED THUNDERSTORMS IN THE FORECAST DURING THAT TIME. STRONG AND GUSTY WINDS MAY OCCUR WITH A FEW OF THE THUNDERSTORMS BECAUSE OF MODERATE INSTABILITY AND PRECIPITATION LOADING. AWAY FROM SHOWERS...INSTABILITY SHOULD GENERALLY LIMIT FOG DURING THE EARLY MORNING HOURS. EXTENDED AVIATION OUTLOOK...MVFR OR IFR CONDITIONS MAY OCCUR IN MAINLY AFTERNOON AND EVENING THUNDERSTORMS THROUGH SATURDAY. LOW CLOUDINESS AND FOG MAY OCCUR...MAINLY DURING THE EARLY MORNING HOURS. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Jul 10, 4:23 AM EDT, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 423 AM EDT TUE JUL 10 2012 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-110830- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 423 AM EDT TUE JUL 10 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. ISOLATED TO SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE WITH DAMAGING WIND GUSTS AND LARGE HAIL POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ISOLATED TO SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN ON WEDNESDAY WITH DAMAGING WIND GUSTS AND LARGE HAIL POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 8:56 PM EDT | Special Weather Statement | CAE | Calhoun, Clarendon, Edgefield, Lexington, Richland, Saluda and 1 more | 64 min |
| Jul 9, 10:08 PM EDT | Special Weather Statement | CAE | Aiken, Calhoun, Clarendon, Edgefield, Lexington, Orangeburg and 2 more | 67 min |
| Jul 10, 12:31 AM EDT | Special Weather Statement | CAE | Richland | 59 min |
| Jul 10, 1:01 AM EDT | Special Weather Statement | CAE | Lexington | 59 min |
| Jul 10, 2:14 PM EDT | Special Weather Statement | CAE | Bamberg, Orangeburg | 46 min |
| Jul 10, 2:26 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg | 49 min |
| Jul 10, 2:54 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Richland | 51 min |
| Jul 10, 3:11 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Sumter | 49 min |
| Jul 10, 3:40 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lee, Richland, Sumter | 50 min |
| Jul 10, 4:15 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lee, Sumter | 45 min |
| Jul 10, 4:19 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry | 26 min |
| Jul 10, 4:54 PM EDT | Severe Thunderstorm Warning | CAE | Newberry | 51 min |
| Jul 10, 5:35 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Lexington | 40 min |
| Jul 10, 5:44 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Lexington, Newberry, Richland, Saluda | 46 min |
| Jul 10, 6:26 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Lexington, Richland | 49 min |
| Jul 10, 7:13 PM EDT | Areal Flood Advisory | CAE | Richland | 62 min |
| Jul 10, 7:19 PM EDT | Flash Flood Warning | CAE | Richland | 56 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.